Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 78, NWS Goodland, KS

May 24, 2010Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2010, 11:48 AM MDT for Greeley County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2010, 11:48 AM MDT (17:48 UTC)
Expired
May 24, 2010, 12:15 PM MDT
In force
27 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Greeley County, KS

The radar

The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 10:46 AM MDTTornado WatchSPC10 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1707 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:33 AM MDT, 15 minutes earlier.

Area forecast discussion, May 24, 11:33 AM MDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1133 AM MDT MON MAY 24 2010

.DISCUSSION...
326 AM MDT MON MAY 24 2010

THE 09Z SURFACE ANALYSIS SHOWS LOW PRESSURE OVER CENTRAL COLORADO.
A LARGE UPPER TROUGH CAN BE SEEN ON WATER VAPOR IMAGERY OVER THE
WESTERN CONUS. KGLD RADAR WAS QUIET FOR NOW.

SEVERAL SHORTWAVES WILL SWING THROUGH THE FORECAST AREA THROUGH
WED. THE STRONGEST ENERGY WILL IMPACT THE FA TODAY/TONIGHT.
CAPE OF 2200 J/KG WILL HELP STORMS FIRE ALONG THE DRYLINE WHICH
WILL THEN MOVE EAST ACROSS NORTHWEST KANSAS THIS
AFTERNOON/TONIGHT. HIGH CHANCE POPS LOOK GOOD FOR THIS EVENT. THE
ATMOSPHERE WILL STABILIZE SOME BEHIND THE FRONT DURING THE DAY
TUESDAY. POPS WILL BE NIL FOR TUESDAY SINCE THERE APPEARS TO BE NO
SHORTWAVE ENERGY COMING THROUGH. BY TUESDAY NIGHT ANOTHER WAVE
WILL MOVE THROUGH IN SOUTHWEST FLOW PROVIDING CHANCE POPS. ONE
MORE WAVE WILL AFFECT THE AREA ON WEDNESDAY WITH QUIET WEATHER WED
NIGHT BEHIND THE EXITING WAVE.

THE WIND ADVISORY STILL LOOKS GOOD AS THE SURFACE PRESSURE
GRADIENT TIGHTENS UP TODAY. THIS ADVISORY WILL COVER THE ENTIRE
FA. SEE DETAILS BELOW.

MAX TEMPERATURES WILL STILL BE WARM TODAY BUT WILL FALL OFF A FEW
DEGREES BEHIND THE FRONT ON TUE/WED. MIN TEMPERATURES WILL BE IN
THE 40S/50S.

FS
&&

.AVIATION...
1122 AM MDT MON MAY 24 2010

FOR THE 18Z TAF...PRIMARY AVIATION CONCERN THROUGH THE TAF PERIOD
WILL BE POTENTIAL FOR SEVERE CONVECTION WHICH COULD IMPACT BOTH
TERMINALS THIS AFTERNOON AND EVENING. SEVERAL ATTEMPTS AT
CONVECTION JUST SOUTH OF KGLD HAVE RAPIDLY DIMINISHED DUE TO
STRONG SHEAR OVERPOWERING THE STORM. STRONG SOUTHERLY WINDS OF 30
TO 40 MPH WITH GUSTS TO 50 MPH WILL BE POSSIBLE THROUGH THIS
EVENING. A COLD FRONT WILL MOVE THROUGH BOTH TERMINALS TONIGHT
WITH WINDS SHIFTING TO THE NORTHWEST. WINDS BECOME EASTERLY AFTER
15Z TOMORROW.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
     KSZ001-013.

     WIND ADVISORY UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
     KSZ002>004-014>016-027>029-041-042.

NE...HIGH WIND WARNING UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
     NEZ079-080.

     WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ081.

CO...HIGH WIND WARNING UNTIL 7 PM MDT THIS EVENING FOR COZ090>092.

&&
Hazardous weather outlook, May 24, 10:45 AM MDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON MAY 24 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT MON MAY 24 2010 /1145 AM CDT MON MAY 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST
COLORADO AND SOUTHWEST KANSAS BY LATE THIS MORNING. AS THE DAY
PROGRESSES...THESE STORMS WILL MOVE NORTHWARD INTO THE TRI-STATE
REGION. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS
BUT TORNADOES WILL ALSO BE POSSIBLE THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS WILL OCCUR TUESDAY AND WEDNESDAY. SOME OF THE
STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND. OF COURSE
DANGEROUS LIGHTNING OCCURS WITH EVERY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 24, 7:17 AM MDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 AM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     6 N WESKAN              38.95N 101.96W
05/23/2010                   WALLACE            KS   CO-OP OBSERVER

            POWER LINES DOWN 5.5 MILES NORTH OF WESKAN. COTTONWOOD
            TREE BLOWN DOWN.

0855 PM     TSTM WND DMG     5 E ARAPAHOE            38.86N 102.07W
05/23/2010                   CHEYENNE           CO   CO-OP OBSERVER

            LATE REPORT OF POWER LINES DOWN ON HIGHWAY 40...1 WEST OF
            STATE LINE. ALSO AT CATTLE FEEDER A CATTLE SHED WAS
            DAMAGED.

0855 PM     TSTM WND DMG     5 N TOWNER              38.55N 102.07W
05/23/2010                   KIOWA              CO   CO-OP OBSERVER

            LATE RPORT OF EQUIPMENT SHED BLOWN OVER.

&&

HENDERSON
Local storm report, May 24, 7:41 AM MDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
741 AM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     BENKELMAN               40.05N 101.54W
05/23/2010                   DUNDY              NE   CO-OP OBSERVER

            LATE REPORT AND ESTIMATED TIME. UP TO 6 IN TREE LIMBS
            DOWN AROUND TOWN. TREES UPROOTED AT TOWN PARK.

&&

HENDERSON
Local storm report, May 24, 8:05 AM MDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
805 AM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             11 S OAKLEY             38.97N 100.85W
05/23/2010  E1.75 INCH       LOGAN              KS   PUBLIC

            RELAYED FROM NSSL SHAVE PROJECT

0550 PM     HAIL             12 NNW THE MONUMENT ROC 38.93N 100.83W
05/23/2010  E1.00 INCH       LOGAN              KS   PUBLIC

            RELATED FROM NSSL SHAVE PROJECT

0630 PM     HAIL             SSE REXFORD             39.47N 100.74W
05/23/2010  E1.00 INCH       THOMAS             KS   PUBLIC

            RELAYED FROM NSSL SHAVE PROJECT

0630 PM     HAIL             12 N LEOTI              38.66N 101.36W
05/23/2010  E2.00 INCH       WICHITA            KS   PUBLIC

            RELAYED FROM NSSL SHAVE PROJECT

&&

HENDERSON
Special weather statement, May 24, 11:26 AM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1126 AM MDT MON MAY 24 2010

COZ092-KSZ027-041-241800-
CHEYENNE COUNTY-GREELEY-WALLACE-
1126 AM MDT MON MAY 24 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
WALLACE COUNTY IN WEST CENTRAL KANSAS AND GREELEY COUNTY IN WEST
CENTRAL KANSAS...

AT 1122 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 15 MILES NORTHEAST OF
SHERIDAN LAKE...OR 18 MILES NORTHWEST OF HORACE...AND MOVING NORTH AT
55 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

FOLTZ
Local storm report, May 24, 11:38 AM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1138 AM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 AM     NON-TSTM WND GST JOES                    39.65N 102.68W
05/24/2010  M60 MPH          YUMA               CO   MESONET

&&

DTHEDE
Local storm report, May 24, 11:46 AM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1146 AM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 AM     HAIL             5 SSW WESKAN            38.79N 102.00W
05/24/2010  E1.75 INCH       WALLACE            KS   PUBLIC

&&

MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:13 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas62 min
May 23, 6:16 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace59 min
May 23, 6:26 PM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas64 min
May 23, 6:33 PM MDTTornado WarningGLDLogan, Wallace, Wichita26 min
May 23, 6:47 PM MDTSevere Thunderstorm WarningGLDDecatur44 min
May 23, 6:49 PM MDTSevere Thunderstorm WarningGLDWallace27 min
May 23, 6:55 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman65 min
May 23, 6:57 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins34 min
May 23, 6:59 PM MDTSevere Thunderstorm WarningGLDLogan15 min
May 23, 7:07 PM MDTTornado WarningGLDSherman, Thomas20 min
May 23, 7:26 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas11 min
May 23, 7:34 PM MDTSevere Thunderstorm WarningGLDCheyenne56 min
May 23, 7:41 PM MDTFlash Flood WarningGLDSherman3 hr
May 23, 7:46 PM MDTTornado WarningGLDSherman44 min
May 23, 8:04 PM MDTTornado WarningGLDCheyenne, Sherman23 min
May 23, 8:17 PM MDTTornado WarningGLDCheyenne, Sherman58 min
May 23, 8:20 PM MDTTornado WarningGLDCheyenne55 min
May 23, 8:32 PM MDTFlash Flood WarningGLDCheyenne6 hr
May 23, 8:45 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace14 min
May 23, 8:51 PM MDTSevere Thunderstorm WarningGLDRawlins54 min
May 23, 8:51 PM MDTTornado WarningGLDWallace24 min
May 23, 9:07 PM MDTTornado WarningGLDCheyenne, Rawlins38 min
May 23, 9:09 PM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace51 min
May 23, 9:17 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace12 min
May 23, 9:50 PM MDTSevere Thunderstorm WarningGLDLogan, Wichita32 min
May 23, 9:51 PM MDTSevere Thunderstorm WarningGLDCheyenne, Decatur, Rawlins, Sheridan, Sherman, Thomas39 min
May 23, 10:05 PM MDTSevere Thunderstorm WarningGLDGove, Logan, Thomas, Wallace, Wichita33 min
May 23, 10:29 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins4 min
May 23, 10:36 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins39 min
May 23, 10:43 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins27 min
May 23, 11:00 PM MDTSevere Thunderstorm WarningGLDGreeley, Logan, Wichita34 min
May 24, 10:28 AM MDTHigh Wind WarningGLDCheyenne, Sherman7 hr
May 24, 11:29 AM MDTSevere Thunderstorm WarningGLDGreeley, Wallace46 min
May 24, 12:02 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace43 min
May 24, 12:22 PM MDTSevere Thunderstorm WarningGLDGreeley, Wichita38 min
May 24, 12:42 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman26 min
May 24, 12:45 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace30 min
May 24, 12:57 PM MDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita13 min
May 24, 1:01 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace29 min
May 24, 1:25 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman15 min
May 24, 4:21 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins39 min
May 24, 4:57 PM MDTSevere Thunderstorm WarningGLDRawlins63 min
May 24, 5:15 PM MDTSevere Thunderstorm WarningGLDThomas60 min
May 24, 5:56 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins64 min
May 23, 7:03 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson19 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.